Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 352, NWS Norman, OK

July 20, 2000Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 20, 2000, 11:15 PM CDT for Harper County, Oklahoma. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 11:15 PM CDT (04:15 UTC)
Expired
Jul 21, 2000, 12:00 AM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, OK

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:55 PM CDTThunderstorm Wind 52 MBuffalo, OKWind was measured by the Oklahoma mesonet.
Jul 21, 12:00 AM CDTThunderstorm Wind 52 MBuffalo, OKWind was measured by the Oklahoma mesonet.
Jul 21, 12:05 AM CDTThunderstorm Wind 54 MBuffalo, OKWind was measured by the Oklahoma mesonet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2430 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
3.8
Supercell composite
54.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS54 KOUN 210417
SVROKC
OKC059-210500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1115 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN NORTHWEST OKLAHOMA

* UNTIL MIDNIGHT CDT

* AT 1115 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10
  MILES NORTHWEST OF ROSSTON...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUFFALO...LAVERNE...ROSSTON AND
  SELMAN

WIND GUSTS FROM 65 TO 75 MPH ARE LIKELY. HAIL UP TO THE SIZE OF 
NICKELS IS POSSIBLE.

LAT...LON 3699 9998 3663 9998 3663 9933 3699 9943
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:39 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 20, 9:39 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT THU JUL 20 2000

PARAMETERS FOR A NOCTURNAL WIND EVENT APPEAR TO BE COMING TOGETHER
FOR PORTIONS OF THE FORECAST AREA LATER TONITE.  EVENING SFC ANALYS
IS SHOWING A MULTITUDE OF LEFT OVER OUTFLOW BOUNDARIES LEFT OVER
FROM LAST NITE/S AND TODAY/S CONVECTIVE ACTIVITY.  THE MOST
IMPORTANT OF SAID BOUNDARIES APPEARS TO LIE ROUGHLY ALONG THE
GAGE/WATONGA/OKLAHOMA CITY/ADA CORRIDOR WITH A STRONG 850 MB
BAROCLINIC ZONE ALONG AND JUST NORTH OF THE SFC BOUNDARY. STRONG TO
SEVERE CONVECTION IS ALREADY ONGOING STRONG ACROSS MUCH OF CENTRAL
AND WESTERN KS ATTM..ABOUT 3 HOURS EARLIER THAN LAST EVENING. RATHER
IMPRESSIVE 300 MB JET ENTRANCE REGION FOR JULY OVER KS WILL LIKELY
ENHANCE SRLY LLJ..AND EXPECT THIS ACTIVITY WILL BUILD SEWD INTO THE
DEVELOPING LLJ AXIS OVERNIGHT ALONG AND JUST NORTH OF THE
AFOREMENTIONED SFC BOUNDARY LYING NW TO SE ACROSS THE AREA.  MCS
WILL LIKELY BE ACCOMPANIED BY SVR WIND GUSTS AND POSSIBLY SOME HAIL
WITH THE STRONGEST STORMS..ESP OVER NRN OK. THIS IS SUPPORTED BY
EVIDENCE OF A DEVELOPING LOW LEVEL COLD POOL WITH MCS ATTM..AND
CONVECTION SLOWLY BECOMING ORIENTED PERPENDICULAR TO THE MID LEVEL
FLOW.

OTHER QUESTION IS HOW FAR SOUTH TO BRING THE MCS TOMORROW MORNING.
LATEST MCS PROPAGATION VECTOR FORECASTS FROM THE 00Z RUC WUD SUGGEST
THAT THE MCS WILL OBTAIN A GOOD SRLY DEVELOPMENT COMPONENT AFTER
MIDNIGHT..SO CARRYING POPS INTO SRN OK FRIDAY MORNING LOOKS GOOD.
HEAVY RAINFALL EVENT MAY SET UP INVOF RESIDUAL OUTFLOW BOUNDARY AS
STRONG 850 MB WAA/THETA ADVECTION PERSIST THRU THE MORNING.

UPDATED ZONES WERE ISSUED ABOUT AN HOUR AGO TO REFLECT THE ABOVE
THINKING.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:42 PM CDTSevere Thunderstorm WarningOUNEllis18 min
Jul 21, 12:02 AM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward43 min
Jul 21, 12:02 AM CDTSevere Thunderstorm WarningOUNEllis43 min
Jul 21, 12:10 AM CDTSevere Thunderstorm WarningOUNGrant50 min
Jul 21, 12:32 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods53 min
Jul 21, 12:50 AM CDTSevere Thunderstorm WarningOUNMajor, Woodward35 min
Jul 21, 1:24 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant51 min
Jul 21, 1:24 AM CDTSevere Thunderstorm WarningOUNMajor51 min
Jul 21, 1:48 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher42 min
Jul 21, 2:14 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble46 min
Jul 21, 2:29 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma61 min
Jul 21, 2:58 AM CDTSevere Thunderstorm WarningOUNNoble, Payne62 min
Jul 21, 2:58 AM CDTSevere Thunderstorm WarningOUNLincoln62 min
Jul 21, 3:10 AM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain50 min
Jul 21, 3:20 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole55 min
Jul 21, 3:55 AM CDTSevere Thunderstorm WarningOUNGarvin, Hughes, Pontotoc65 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.